North Carolina, 2008

Hail and Damaging Winds in North Carolina, August 2, 2008

August 2, 2008 · NWS RNK · 13 events in 7 counties and zones

A cold front moving into the central and southern Appalachians provided the focus for severe thunderstorm development during the afternoon of August 2nd. Damaging winds, and hail up to the size of quarters occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into the central and southern Appalachians provided the focus for severe thunderstorm development during the afternoon of August 2nd. Damaging winds, and hail up to the size of quarters occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 9:29 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 9:29 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ORGANIZED AREA OF SHOWERS/TSTMS AHEAD OF THE SHORT WAVE TROUGH HAS
MANAGED TO KEEP GOING DURING THE MORNING LULL WITH WEAK
INSTABILITY. MSAS/LAPS ALREADY SHOWING THE AREA AHEAD OF THE
CONVECTION BECOMING MORE UNSTABLE. ALSO...SATELLITE SHOWS PLENTY OF
HTG AHEAD OF THE STORMS AS WELL. MODIFIED GSO SOUNDING INDICATES
CAPES OF 2500 TO 3000 J/KG ARE LIKELY IN THE PIEDMONT. HAVE UPPED
THE POPS TO LIKELY AHEAD OF THE LINE OF STORMS...AND ADDED STRONG
WINDS AND HEAVY RAIN IN THE WX GRIDS AS WELL. WILL UPDATE THE HWO
TO HIGHLIGHT THREAT OF SEVERE TSTMS MAINLY EAST OF THE BLUE RIDGE
THIS AFTERNOON.

PREVIOUS DISCUSSION...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING
ACROSS EASTERN MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY
MOVE EAST INTO THE NORTHEAST US BY THIS EVENING. THIS WILL PUSH A
COLD FRONT THROUGH THE FORECAST AREA TODAY. DESPITE THE FACT THAT
THE FRONT AND ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN
PORTION OF THE FORECAST AREA EARLY IN THE DAY...STRENGTHENING
UPPER LEVEL WINDS AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA
BY 14Z...COULD RESULT IN SEVERE STORMS EARLY TODAY. BY LATE
AFTERNOON...MOST OF THE CONVECTION SHOULD BE IN THE FAR EASTERN
PORTION OF THE FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY
WILL BE STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH
WEST WINDS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.

RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.

BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.

BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JJ/PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...
Hazardous weather outlook, Aug 2, 11:44 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SAT AUG 2 2008

NCZ001>006-018>020-031645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
1244 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 792 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS ARE
EXPECTED TO HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE IN THE PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-031645-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
1244 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE IN THE PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 9:02 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SAT AUG 2 2008

VAZ010>014-016-017-033-021500-
WYTHE VA-FLOYD VA-FRANKLIN VA-PULASKI VA-BLAND VA-GILES VA-CARROLL
VA-MONTGOMERY VA-
1002 AM EDT SAT AUG 2 2008

AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
RADFORD TO 4 MILES NORTHEAST OF BLAND...MOVING SOUTH AT 16 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SHAWSVILLE...RADFORD AT
1010 AM EDT...CHRISTIANSBURG AT 1015 AM EDT...CLAYTOR DAM...PULASKI
AT 1025 AM EDT...CROCKETT SPRINGS...CLAYTOR LAKE STATE PARK AT 1030
AM EDT...COPPER HILL...GUNTON PARK AT 1035 AM EDT...PILOT AT 1040 AM
EDT...

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Aug 2, 9:04 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EDT SAT AUG 2 2008

VAZ007-009-010-012-021500-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
1004 AM EDT SAT AUG 2 2008

AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
TAZEWELL TO 9 MILES WEST OF RICHLANDS...MOVING EAST AT 41 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BOISSEVAIN...CLAYPOOL
HILL AT 1010 AM EDT...TIPTOP...CLIFFIELD AT 1015 AM EDT...
BLUEFIELD...TAZEWELL AT 1020 AM EDT...CLEAR FORK...QUARRY AT 1025 AM
EDT...CHILHOWIE...BURKES GARDEN AT 1030 AM EDT...

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...THESE STORMS HAVE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
Special weather statement, Aug 2, 9:41 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT SAT AUG 2 2008

VAZ033-044-021545-
FRANKLIN VA-PITTSYLVANIA VA-
1041 AM EDT SAT AUG 2 2008

AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF ROCKY MOUNT...OR ABOUT 2 MILES
SOUTH OF WIRTZ...MOVING SOUTHEAST AT 28 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...WESTERN SMITH MOUNTAIN LAKE...SONTAG AT 1100 AM EDT...
SOUTHERN SMITH MOUNTAIN LAKE AT 1110 AM EDT...PENHOOK AT 1115 AM
EDT...AJAX...SAGO AT 1120 AM EDT...PITTSVILLE...CALLANDS AT 1130 AM
EDT...CLIMAX AT 1135 AM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Local storm report, Aug 2, 10:18 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 AM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             DRAPER                  37.00N 80.77W
08/02/2008  M0.75 INCH       PULASKI            VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Aug 2, 11:07 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 W BASSETT             36.77N 80.00W
08/02/2008  M1.00 INCH       HENRY              VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Aug 2, 11:45 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RIDGEWAY                36.58N 79.87W
08/02/2008  M0.75 INCH       HENRY              VA   PUBLIC

&&

CACCIAPAGLIA

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Stokes

When
August 2, 11:45 AM EST
Where
Stokes County, Lawsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.480, -80.250

Hail, Alleghany

When
August 2, 12:30 PM EST
Where
Alleghany County, Piney Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.550, -81.300

Thunderstorm Wind, Caswell

When
August 2, 12:40 PM EST
Where
Caswell County, 1 mi S of Yanceyville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.386, -79.330

Trees were blown down along Highway 62 South.

Hail, Surry

When
August 2, 12:45 PM EST
Where
Surry County, Pilot Mtn
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -80.470

Hail, Surry

When
August 2, 1:15 PM EST
Where
Surry County, Elkin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.250, -80.850

Hail, Ashe

When
August 2, 2:30 PM EST
Where
Ashe County, 6 mi NW of Jefferson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.481, -81.556

Thunderstorm Wind, Ashe

When
August 2, 3:00 PM EST
Where
Ashe County, 5 mi NE of Jefferson
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.471, -81.416

Trees were blown down near Shatley Springs.

Thunderstorm Wind, Wilkes

When
August 2, 3:15 PM EST
Where
Wilkes County, 2 mi N of Roaring River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.249, -81.000

Large limbs were blown out of a tree.

Thunderstorm Wind, Wilkes

When
August 2, 3:15 PM EST
Where
Wilkes County, 0.37 mi SSW of Traphill
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.345, -81.034

Trees were downed on Traphill Road.

Thunderstorm Wind, Wilkes

When
August 2, 3:20 PM EST
Where
Wilkes County, 3 mi NW of Windy Gap
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.151, -81.018

Numerous trees were downed.

Thunderstorm Wind, Wilkes

When
August 2, 3:20 PM EST
Where
Wilkes County, 5 mi N of North Wilkesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.252, -81.150

Numerous trees were downed.

Thunderstorm Wind, Surry

When
August 2, 3:20 PM EST
Where
Surry County, 4 mi NNE of Elkin
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.303, -80.823

Three trees were uprooted, and two 16 inch diameter oak trees were snapped off 8 feet above the ground.

Thunderstorm Wind, Yadkin

When
August 2, 3:48 PM EST
Where
Yadkin County, Buck Shoals
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.100, -80.830

Numerous trees and power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131612, 131613, 131614, 131615, 131616, 131618, 131619, 131620, 131621, 131622, 131623, 131624, 131625.